Free Consultations

(212) 697-9280

no-fee-guarantee-block

MENU

Free Consultations

(212) 697-9280

Free Consultations

(212) 697-9280

MENU

TOP-RATED NYC INJURY LAWYERS

Clients are never charged for anything unless we win their case!

Common atrial fibrillation drug could cause death

Apr 12, 2017 | Medication Errors

New York patients may be interested to learn that those who have an atrial fibrillation, or an irregular heartbeat, have an increased risk of death if they are being given digoxin, a medication that could control the symptoms. According to the American College of Cardiology, the risk of death increases as the levels of digoxin in the bloodstream increase.

AFib reportedly affects about 9 percent of those over the age of 65 in the United States and can have symptoms that include the formation of blood clots and strokes. It is estimated that digoxin is taken by about 30 percent of those who have been diagnosed with the disorder worldwide. The drug is inexpensive and has an extensive history in cardiology. However, the safety of the drug has come under scrutiny by the medical community following a number of studies that showed that it may not be safe.

In its study, the ACC found that, for those who had more than 0.5 ng/ml of digoxin in the bloodstream, the risk of death rose by 19 percent. For those who had more than 1.2 ng/ml of digoxin in their bloodstream, the risk of death increased by 56 percent. It was noted that the risk of death was highest for those who had been on the drug for less than six months.

If a negligent physician prescribes a drug that has known risks but fails to warn a patient about them and the patient is harmed as a result, the patient could file a medical malpractice lawsuit against the physician. An attorney may assist by gathering evidence that shows that there have been hazards reported with the particular drug and that there were other alternatives.